Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
1 - 9 of 9

A 44-year old man with hypertension and diabetes was admitted with an open wound on the ball of his right foot that could be probed to the bone and evidence of diabetic ketoacidosis. Over the course of the hospitalization, he had ongoing hypokalemia, low magnesium levels, an electrocardiogram showing a prolonged QT interval, ultimately leading to cardiac arrest due to torsades de pointes (an unusual form of ventricular tachycardia that can be fatal if left untreated). The commentary discusses the use of protocol-based management of chronic medical conditions, the inclusion of interprofessio

Following catheter-guided thrombolysis for a large saddle pulmonary embolism, a man was monitored in the intensive care unit. The catheters were removed the next day, and the patient was sent from the interventional radiology suite to the postanesthesia care unit, after which he was transferred to a telemetry bed on the stepdown unit. No explicit plan for anticoagulation was discussed with the accepting medical team. Shortly after the nurse found the patient lethargic, tachycardic, and hypoxic, the patient lost his pulse and a code was called.
Providers caring for an infant admitted with a viral infection and history of congenital heart disease failed to appreciate the significance of his low intake and output. The infant developed severe hypoglycemia and dehydration, and wound up in the pediatric intensive care unit.
Cohen MR.
This monthly selection of medication error reports describes a case of misidentifying home medications for a hospitalized patient, how character space limitations in medication administration records may cause medication errors, and fatal misuse of a fentanyl patch on a child. 
Cohen MR. Hosp Pharm. 2008;43(4):257-260.
This monthly selection includes reports of a near miss when using a medication-reconciliation form as an order sheet, epidural tubing mistakenly utilized for an intravenous medication, a topical medication given orally, and problems with monitoring temperatures of medication refrigerators.
Following a motor vehicle collision, a patient is mistakenly given drotrecogin alfa (activated) for organ failure not due to sepsis.
To achieve tight glucose control, a hospitalized diabetes patient is placed on an insulin drip. Prior to minor surgery, he is made NPO and becomes severely hypoglycemic.